Codimension one stability of the catenoid under the vanishing mean curvature flow in Minkowski space. (English) Zbl 1353.35052

Summary: We study timelike hypersurfaces with vanishing mean curvature in the \((3+1)\)-dimensional Minkowski space, which are the hyperbolic counterparts to minimal embeddings of Riemannian manifolds. The catenoid is a stationary solution of the associated Cauchy problem. This solution is linearly unstable, and we show that this instability is the only obstruction to the global nonlinear stability of the catenoid. More precisely, we prove in a certain symmetry class the existence, in the neighborhood of the catenoid initial data, of a codimension one Lipschitz manifold transverse to the unstable mode consisting of initial data whose solutions exist globally in time and converge asymptotically to the catenoid.


35B35 Stability in context of PDEs
35L72 Second-order quasilinear hyperbolic equations
35B40 Asymptotic behavior of solutions to PDEs
35B30 Dependence of solutions to PDEs on initial and/or boundary data and/or on parameters of PDEs
53A10 Minimal surfaces in differential geometry, surfaces with prescribed mean curvature
58J45 Hyperbolic equations on manifolds
Full Text: DOI arXiv Euclid


[1] S. Alinhac, The null condition for quasilinear wave equations in two space dimensions, I , Invent. Math. 145 (2001), 597-618. · Zbl 1112.35341 · doi:10.1007/s002220100165
[2] S. Alinhac, The null condition for quasilinear wave equations in two space dimensions, II , Amer. J. Math. 123 (2001), 1071-1101. · Zbl 1112.35342 · doi:10.1353/ajm.2001.0037
[3] A. Aurilia and D. Christodoulou, Theory of strings and membranes in an external field, I: General formulation , J. Math. Phys. 20 (1979), 1446-1452. · doi:10.1063/1.524228
[4] A. Aurilia, Theory of strings and membranes in an external field, II: The string , J. Math. Phys. 20 (1979), 1692-1699. · doi:10.1063/1.524251
[5] M. Beceanu, A center-stable manifold for the energy-critical wave equation in \(\mathbb{R}^{3}\) in the symmetric setting , J. Hyperbolic Differ. Equ. 11 (2014), 437-476. · Zbl 1315.35129 · doi:10.1142/S021989161450012X
[6] I. Bejenaru, J. Krieger, and D. Tataru, A codimension two stable manifold of near soliton equivariant wave maps , Anal. PDE. 6 (2013), 829-857. · Zbl 1350.35108 · doi:10.2140/apde.2013.6.829
[7] G. Birkhoff and G.-C. Rota, Ordinary Differential Equations , 4th ed., Wiley, New York, 1989. · Zbl 0183.35601
[8] S. Brendle, Hypersurfaces in Minkowski space with vanishing mean curvature , Comm. Pure Appl. Math. 55 (2002), 1249-1279. · Zbl 1042.53041 · doi:10.1002/cpa.10044
[9] D. Christodoulou, Global solutions of nonlinear hyperbolic equations for small initial data , Comm. Pure Appl. Math. 39 (1986), 267-281. · Zbl 0612.35090 · doi:10.1002/cpa.3160390205
[10] D. Christodoulou, The Action Principle and Partial Differential Equations , Princeton Univ. Press, Princeton, 2000. · Zbl 0957.35003 · doi:10.1515/9781400882687
[11] R. Donninger and J. Krieger, A vector field method on the distorted Fourier side and decay for wave equations with potentials , to appear in Mem. Amer. Math. Soc., preprint, [math.AP]. arXiv:1307.2392v3 · Zbl 1391.35253
[12] D. Fischer-Colbrie and R. Schoen, The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature , Comm. Pure Appl. Math. 33 (1980), 199-211. · Zbl 0439.53060 · doi:10.1002/cpa.3160330206
[13] M. Hillairet and P. Raphaël, Smooth type II blow-up solutions to the four-dimensional energy critical wave equation , Anal. PDE 5 (2012), 777-829. · Zbl 1329.35207 · doi:10.2140/apde.2012.5.777
[14] P. D. Hislop and I. M. Sigal, Introduction to Spectral Theory , Springer, New York, 1996.
[15] S. Klainerman, “The null condition and global existence to nonlinear wave equations” in Nonlinear Systems of Partial Differential Equations in Applied Mathematics, Part 1 (Santa Fe, N.M., 1984) , Lectures Appl. Math. 23 , Amer. Math. Soc., Providence, 1986, 293-326.
[16] S. Klainerman and M. Machedon, Smoothing estimates for null forms and applications, Duke Math. J. 81 (1995), 99-133. · Zbl 0909.35094 · doi:10.1215/S0012-7094-95-08109-5
[17] J. Krieger and H. Lindblad, On stability of the catenoid under vanishing mean curvature flow on Minkowski space , Dyn. Partial Differ. Equ. 9 (2012), 89-119. · Zbl 1276.53070 · doi:10.4310/DPDE.2012.v9.n2.a1
[18] J. Krieger and W. Schlag, On the focusing critical semi-linear wave equation , Amer. J. Math. 129 (2007), 843-913. · Zbl 1219.35144 · doi:10.1353/ajm.2007.0021
[19] J. Krieger and W. Schlag, Non-generic blow-up solutions for the critical focusing NLS in 1-D , J. Eur. Math. Soc. 11 (2009), 1-125. · Zbl 1163.35035 · doi:10.4171/JEMS/143
[20] H. Lindblad, A remark on global existence for small initial data of the minimal surface equation in Minkowskian space time , Proc. Amer. Math. Soc. 132 (2004), 1095-1102. · Zbl 1061.35053 · doi:10.1090/S0002-9939-03-07246-0
[21] F. Merle, P. Raphaël, and J. Szeftel, On the instability of the pseudoconformal blow up for the \(L^{2}\) critical NLS , Amer. J. Math. 135 (2013), 967-1017. · Zbl 1294.35145 · doi:10.1353/ajm.2013.0033
[22] F. Merle and H. Zaag, Existence and classification of characteristic points at blow-up for a semilinear wave equation in one space dimension , Amer. J. Math. 134 (2012), 581-648. · Zbl 1252.35204 · doi:10.1353/ajm.2012.0021
[23] K. Nakanishi and W. Schlag, Invariant Manifolds and Dispersive Hamiltonian Evolution Equations , Zur. Lect. Adv. Math., Eur. Math. Soc., Zurich, 2011. · Zbl 1235.37002 · doi:10.4171/095
[24] K. Nakanishi and W. Schlag, Invariant manifolds around soliton manifolds for the nonlinear Klein-Gordon equation , SIAM J. Math. Anal. 44 (2012), 1175-1210. · Zbl 1261.35037 · doi:10.1137/11082720X
[25] L. Nguyen and G. Tian, On smoothness of timelike maximal cylinders in three-dimensional vacuum spacetimes , Class. Quantum Grav. 30 (2013), no. 16, 165010. · Zbl 1273.83122 · doi:10.1088/0264-9381/30/16/165010
[26] P. Raphaël and I. Rodnianski, Stable blow up dynamics for the critical co-rotational wave maps and equivariant Yang-Mills problems , Publ. Math. Inst. Hautes Études Sci. (2012), 1-122. · Zbl 1284.35358 · doi:10.1007/s10240-011-0037-z
[27] M. Reed and B. Simon, Methods of Modern Mathematical Physics, III: Scattering Theory , Academic Press, New York, 1979. · Zbl 0405.47007
[28] I. Rodnianski and J. Sterbenz, On the formation of singularities in the critical \(\mathrm{O}(3)\) \(\sigma\)-model , Ann. of Math. (2) 172 (2010), 187-242. · Zbl 1213.35392 · doi:10.4007/annals.2010.172.187
[29] H. Wente, An existence theorem for surfaces of constant mean curvature , J. Math. Anal. Appl. 26 (1969), 318-344. · Zbl 0181.11501 · doi:10.1016/0022-247X(69)90156-5
[30] W. W.-Y. Wong, Regular hyperbolicity, dominant energy condition and causality for Lagrangian theory of maps , Class. Quantum Grav. 28 (2011), no. 21, 215008. · Zbl 1230.83020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.